Jun. 22nd, 2016

ritaxis: (hat)
There's a thing that can happen during cancer treatment, when you are getting doxyrubicin (adriamycin), or one of a number of other drugs. The hands and feet, specifically the palms, soles, and digits, can become painful and inflamed, and the skin especially under the callouses can blister and even fall off. Naturally, I got the mild one, with a bruised, burning feeling, but no damage to my callouses (I had a little blistering on my fingers where I was also damaging them with hand sewing before I got a thimble--I didn't used to need a thimble because I have such tough skin). Oh, right--remember how I was saying I needed bigger shoes even though the foot rule at the shoe store didn't show that my feet had actually grown in length? That was hand-foot syndrome.

The problem seems to be that the circulation of the hands and feet are affected by the chemical. The small vessels are damaged. I think? And there's too much blood pooling there. The treatment seems to be pretty simple though. My oncologist dropped the intensity of my last dose (which did not prevent me last week being kind of terrible, but it's over now so I can say I regret nothing). Also she suggested I keep my hands and feet well moisturized. So I did that.

Yesterday my fingers started being really painful, so I figured I had forgotten or missed something the doctor had told me, and I did a nice little searchj on hand-foot syndrome with adriamycin, and came up with more information. I had been doing some things wrong. It's important to avoid friction and heat when hand-foot syndrome is an issue, and I had been just doing whatever, and it had been a very hot couple of days. One of the whatever things I did just before my fingers started hurting a lot was dissolving laundry soap and powdered bleach in the hot water coming into the washing machine, as I was disinfecting my bedding. Our water's a bit hard and laundry chemicals often clump into rocks if you don't hold them under the stream of water to dissolve. But I didn't have to do it in my bare hands!

Icing or cooling the hands with water are recommended, but icing sounds very unpleasant to me at the momednt, so I've been putting cool water on my hands whenever I think of it since yesterday and I can say that they have not gotten worse and I think they have gotten a little better. Also, I have made sure to put something on my feet when I go out in the hot yard, and continuing to moisturize, though now I am taking care not to rub the stuff in  too vigorously, so as to avoid friction and heat.

So manyway, if you find yourself ever on adriamycin or other chemotherapy, take care of your hands and feet with moisturizers and cool water, you'll be more comfortable!
ritaxis: (hat)
Yesterday was a productive day. I did a lot of housework, mostly disinfecting things, and I rode my bike to the library and got a couple of (ultimnately somewhat disappointing) books about pigeons for the book I'm working on, and oh yes, I worked on the book--almost a thousand words, which is approaching normal! And I am beginning to have an understanding of the plot.

Yesterday started at 5 am. Today, 6, though I didn't write till 7.

My gosh, the crows are vocal this morning.

he point is, that when I look at the book, I don't see a white hole where my story brain should be. That was really disconcerting this last month or so. It was really rare that I could contemplate a story and see the warp and weft of it, or the lines of movement, or pull anything new out of it. It was like part of my brain was just missing. I suppose it was that "chemo-brain" phenomenon people talk about, but different. I haven't been more forgetful or vague about responsibilities--in fact I think I have been more responsible than normal--but this vital function of myu mind has been just absent. I was afraid it would not come back, and I'd have lost it all before I got it, again.

September 2017

S M T W T F S
     12
3456789
10 111213141516
17181920212223
24252627282930

Most Popular Tags

Style Credit

Expand Cut Tags

No cut tags
Page generated Sep. 26th, 2017 08:03 pm
Powered by Dreamwidth Studios